Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS San Angelo, TX

March 28, 20175 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 28, 2017, 11:33 PM CDT for 5 counties in Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 11:33 PM CDT (04:33 UTC)
Expired
Mar 29, 2017, 12:30 AM CDT
In force
57 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 142 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 12:05 AM CDTTSTM WND GST 623 Ese Mason, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 9:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2145 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.8
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS54 KSJT 290433
SVRSJT
TXC267-307-319-327-411-290530-
/O.NEW.KSJT.SV.W.0033.170329T0433Z-170329T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1133 PM CDT TUE MAR 28 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Eastern Kimble County in west central Texas...
  Southern McCulloch County in west central Texas...
  Eastern Menard County in west central Texas...
  Mason County in west central Texas...
  Southern San Saba County in west central Texas...

* Until 1230 AM CDT

* At 1132 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles south of Melvin to 6 miles southeast of
  London to 11 miles south of Segovia, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Katemcy around 1155 PM CDT. 
  Mason and Fredonia around 1205 AM CDT. 

This includes Interstate 10 between Mile Markers 462 and 477.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3109 9964 3111 9853 3092 9864 3092 9896
      3050 9897 3050 9930 3029 9930 3029 9972
TIME...MOT...LOC 0432Z 296DEG 50KT 3104 9962 3059 9952 3025 9963 

HAIL...1.25IN
WIND...60MPH
 
$$

MC/AGW
1 follow-up statement
265 
WWUS54 KSJT 290519
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1219 AM CDT WED MAR 29 2017

TXC267-307-327-290528-
/O.CAN.KSJT.SV.W.0033.000000T0000Z-170329T0530Z/
Kimble TX-McCulloch TX-Menard TX-
1219 AM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIMBLE...SOUTHERN
MCCULLOCH AND EASTERN MENARD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 AM CDT for
west central Texas.

LAT...LON 3092 9864 3092 9896 3050 9898 3051 9910
      3074 9911 3110 9909 3111 9853
TIME...MOT...LOC 0518Z 250DEG 49KT 3103 9894 

$$

TXC319-411-290530-
/O.CON.KSJT.SV.W.0033.000000T0000Z-170329T0530Z/
Mason TX-San Saba TX-
1219 AM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EASTERN MASON AND SOUTHERN SAN SABA COUNTIES...

At 1218 AM CDT, a severe thunderstorm was located 8 miles north of
Pontotoc, or 14 miles south of Algerita, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Cherokee around 1230 AM CDT. 

Other locations impacted by this severe thunderstorm include The
Intersection Of US-87 And Ranch Road 783 and Us-87 Near The Mason-
Gillespie County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3092 9864 3092 9896 3050 9898 3051 9910
      3074 9911 3110 9909 3111 9853
TIME...MOT...LOC 0518Z 250DEG 49KT 3103 9894 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:28 PM CDT, 8 hours 5 minutes earlier.

Area forecast discussion, Mar 28, 3:28 PM CDT, 8 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
328 PM CDT Tue Mar 28 2017

.SHORT TERM...
(Tonight and Wednesday)

...Severe weather expected this afternoon and tonight...

There is a moderate risk of severe weather this afternoon and
overnight along and north of I-20; with an elevated risk across the
rest of West Central Texas.

Scattered thunderstorms are expected to develop from Ozona to San
Angelo to Brownwood, then northward into the Big Country this
afternoon.  Large hail, damaging winds, and localized flooding are
possible. There is also the threat of an isolated tornado this
afternoon and evening, mainly in the Big Country.

A second line of thunderstorms will move east from the Permian
Basin...into western sections of the Concho Valley and Big Country
this evening, then across the rest of West Central Texas overnight.
This second line of storms should be along a Sonora to San Angelo to
Abilene line 9 to 11 PM.  Winds will shift southwest after the line
of storms moves through. Severe weather is also expected with this
second line. A very unstable atmosphere is in place with MUCAPES of
3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS.

Storms should exit eastern counties by daybreak Wednesday. A few
wraparound showers are possible Wednesday afternoon, north of I-20,
as the upper low moves east across North Texas. Downslope southwest
to west winds should allow temperatures to rise into the upper 70s
to lower 80s.

04

.LONG TERM...
(Wednesday Night through Tuesday)

Some wrap-around showers and thunderstorms will be possible
across the northern Big Country Wedneday night as an upper low
moves east our of the Panhandle. Highs on Wednesday will be in
the mid 70 to upper 70s across the northern half of the area to
near 80 over the southern half of the area. A cold front will
move through the region Wednesday night with morning lows on
Thursday in the upper 40s. Slightly cooler temperatures are
expected behind the cold front on Thursday, with highs in the low
to mid 70s. Upper level ridging will build into the area in the
wake of the exiting upper low with dry conditions and afternoon
highs warming into the mid and upper 80s on Friday.

The next upper level low will move over New Mexico on Saturday
bringing southwest winds aloft over the forecast area. There will
be a chance of showers and thunderstorms over most of the forecast
area Saturday through Sunday night as the upper low moves across
the forecast area. Saturday highs will be around 80s with lower
70s on Sunday behind a Pacific cold front.Saturday and Sunday lows
will be in the mid 50s.

Monday and Tuesday will be dry with morning lows in the lower
50s. Afternoon highs on Monday and Tuesday will warm into the
upper 70s and lower 80s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  77  48  72 /  80  10  10   0
San Angelo 	 53  80  48  78 /  80   5   0   0
Junction 	 54  81  49  76 /  90   5   5   0
Brownwood 	 54  79  49  73 /  90  10   5   5
Sweetwater 	 53  74  46  74 /  70  20  10   0
Ozona      	 52  78  48  77 /  80   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 28, 1:06 PM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
106 PM CDT Tue Mar 28 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
106 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk of severe thunderstorms this afternoon
and evening in the Big Country, along and north of I-20. There is
an enhanced risk of severe storms across the rest of West Central
Texas this afternoon and overnight.

Scattered thunderstorms, some severe, are expected to develop
along and north of Sterling City...Ballinger...Brownwood line
after 3 PM this afternoon. Large hail, damaging winds and
localized flooding is possible. An isolated tornado is also
possible. A second, north to south line of severe storms, is
expected to develop early this evening in Crockett county, western
Concho valley and Big Country...then move east across West
Central Texas overnight. These storms will also be capable of
large hail, damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of strong to severe thunderstorms is possible
Saturday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into the evening
hours.

In the hours before

Special weather statement, Mar 28, 10:04 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1004 PM CDT TUE MAR 28 2017

TXZ072-077-290345-
Schleicher TX-Tom Green TX-
1004 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCHLEICHER AND
SOUTHEASTERN TOM GREEN COUNTIES UNTIL 1045 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Christoval, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Christoval around 1030 PM CDT.

A severe thunderstorm watch remains in effect until 400 AM CDT for
west central Texas.

LAT...LON 3095 10045 3106 10066 3133 10052 3122 10027
TIME...MOT...LOC 0303Z 209DEG 18KT 3108 10053

AJW
Special weather statement, Mar 28, 10:20 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1020 PM CDT TUE MAR 28 2017

TXZ076>078-168-169-290400-
Menard TX-Schleicher TX-Kimble TX-Crockett TX-Sutton TX-
1020 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCHLEICHER...WESTERN
KIMBLE...SOUTHEASTERN CROCKETT...SOUTHWESTERN MENARD AND SUTTON
COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sonora, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Schleicher...western Kimble...southeastern Crockett...southwestern
Menard and Sutton Counties.

This includes Interstate 10 between Mile Markers 382 and 443.

A severe thunderstorm watch remains in effect until 400 AM CDT for
west central Texas.

LAT...LON 3030 10157 3081 10067 3091 9990 3029 10000
TIME...MOT...LOC 0319Z 255DEG 42KT 3056 10058
Special weather statement, Mar 28, 10:26 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1026 PM CDT TUE MAR 28 2017

TXZ066-072-073-290415-
Runnels TX-Tom Green TX-Concho TX-
1026 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOM GREEN...SOUTHWESTERN
RUNNELS AND NORTHWESTERN CONCHO COUNTIES UNTIL 1115 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wall, or 12 miles northeast of Christoval, moving northeast at 50
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wall around 1030 PM CDT.
  Vancourt around 1035 PM CDT.
  Veribest around 1040 PM CDT.
  Mereta around 1045 PM CDT.
  Miles around 1050 PM CDT.
  Lowake around 1055 PM CDT.

Other locations impacted by this storm include Harriet, Vick and The
Intersection Of Ranch Road 380 And Ranch Road 381.

A severe thunderstorm watch remains in effect until 400 AM CDT for
west central Texas.

LAT...LON 3124 10047 3175 10022 3151 9994 3114 10025
TIME...MOT...LOC 0325Z 208DEG 46KT 3129 10033

AJW
Special weather statement, Mar 28, 10:31 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1031 PM CDT TUE MAR 28 2017

TXZ066-139-290345-
Runnels TX-Coleman TX-
1031 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLEMAN AND
NORTHEASTERN RUNNELS COUNTIES UNTIL 1045 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winters, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Coleman and northeastern Runnels Counties, including the following
locations: Goldsboro and Winters Little Elm Lake.

A severe thunderstorm watch remains in effect until 400 AM CDT for
west central Texas.

LAT...LON 3183 9979 3194 10007 3207 9994 3207 9952
TIME...MOT...LOC 0330Z 213DEG 36KT 3197 9988
Special weather statement, Mar 28, 11:24 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1124 PM CDT TUE MAR 28 2017

TXZ168>170-290515-
Mason TX-Menard TX-Kimble TX-
1124 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBLE...SOUTHEASTERN
MENARD AND SOUTHWESTERN MASON COUNTIES UNTIL 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Telegraph, or 10 miles south of Junction, moving
northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Junction and Segovia around 1135 PM CDT.
  London around 1150 PM CDT.

This includes Interstate 10 between Mile Markers 456 and 477.

A severe thunderstorm watch remains in effect until 400 AM CDT for
west central Texas.

LAT...LON 3033 9993 3083 9949 3050 9904 3050 9930
      3029 9930 3029 9988
TIME...MOT...LOC 0423Z 222DEG 48KT 3034 9979

AJW
Local storm report, Mar 28, 11:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1125 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     1 E WALL                31.37N 100.29W
03/28/2017  M60 MPH          TOM GREEN          TX   MESONET

&&

EVENT NUMBER SJT1700030

PM

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:36 PM CDTSpecial Weather StatementSJTMenard39 min
Mar 28, 7:40 PM CDTSpecial Weather StatementSJTHaskell50 min
Mar 28, 7:46 PM CDTSevere Thunderstorm WarningSJTHaskell44 min
Mar 28, 7:52 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Sutton23 min
Mar 28, 8:01 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green44 min
Mar 28, 8:08 PM CDTTornado WarningSJTIrion22 min
Mar 28, 8:14 PM CDTTornado WarningSJTSterling31 min
Mar 28, 8:22 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion23 min
Mar 28, 8:24 PM CDTSevere Thunderstorm WarningSJTHaskell21 min
Mar 28, 8:34 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green41 min
Mar 28, 8:42 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Sutton, Tom Green48 min
Mar 28, 8:54 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor51 min
Mar 28, 9:06 PM CDTTornado WarningSJTNolan24 min
Mar 28, 9:07 PM CDTSevere Thunderstorm WarningSJTCoke, Concho, Runnels, Tom Green38 min
Mar 28, 9:16 PM CDTTornado WarningSJTNolan29 min
Mar 28, 9:30 PM CDTTornado WarningSJTFisher, Jones, Nolan, Taylor30 min
Mar 28, 9:32 PM CDTSpecial Weather StatementSJTSchleicher, Sutton43 min
Mar 28, 9:41 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels49 min
Mar 28, 9:41 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor64 min
Mar 28, 10:04 PM CDTSpecial Weather StatementSJTSchleicher41 min
Mar 28, 10:14 PM CDTSevere Thunderstorm WarningSJTCallahan, Haskell, Jones, Shackelford, Taylor, Throckmorton61 min
Mar 28, 10:20 PM CDTSpecial Weather StatementSJTSutton40 min
Mar 28, 10:26 PM CDTSpecial Weather StatementSJTTom Green49 min
Mar 28, 10:31 PM CDTSpecial Weather StatementSJTRunnels14 min
Mar 28, 10:42 PM CDTAreal Flood AdvisorySJTSutton3 hr
Mar 28, 11:09 PM CDTSevere Thunderstorm WarningSJTKimble, Menard51 min
Mar 28, 11:24 PM CDTSpecial Weather StatementSJTKimble51 min
Mar 29, 12:04 AM CDTSpecial Weather StatementSJTBrown, McCulloch, San Saba41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.